Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 253, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2016, 7:27 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 13, 2016, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:09 PM CDT | HAIL 1 | 5 W Arkansas City, KS | |
| Jul 13, 8:24 PM CDT | HAIL 1.5 | 5 S Geuda Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
501
WUUS53 KICT 140027
SVRICT
KSC035-191-140130-
/O.NEW.KICT.SV.W.0253.160714T0027Z-160714T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEUDA
SPRINGS...OR 8 MILES NORTHWEST OF ARKANSAS CITY...MOVING NORTHEAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...OXFORD...GEUDA SPRINGS...
WINFIELD CITY LAKE AND STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3703 9715 3716 9730 3745 9697 3725 9675
TIME...MOT...LOC 0027Z 227DEG 13KT 3715 9715
HAIL...1.25IN
WIND...60MPH
$$
ES3 follow-up statements
411
WWUS53 KICT 140040
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT WED JUL 13 2016
KSC035-191-140130-
/O.CON.KICT.SV.W.0253.000000T0000Z-160714T0130Z/
COWLEY KS-SUMNER KS-
740 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN COWLEY AND EAST CENTRAL SUMNER COUNTIES...
AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEUDA
SPRINGS... OR 7 MILES NORTHWEST OF ARKANSAS CITY...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WINDS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...OXFORD...GEUDA SPRINGS...
WINFIELD CITY LAKE AND STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3703 9715 3716 9730 3745 9697 3725 9675
TIME...MOT...LOC 0039Z 276DEG 15KT 3714 9714
HAIL...1.25IN
WIND...60MPH
$$
ES918
WWUS53 KICT 140055
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT WED JUL 13 2016
KSC035-191-140130-
/O.CON.KICT.SV.W.0253.000000T0000Z-160714T0130Z/
COWLEY KS-SUMNER KS-
755 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN COWLEY AND EAST CENTRAL SUMNER COUNTIES...
AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEUDA
SPRINGS... OR 7 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...OXFORD...GEUDA SPRINGS...
WINFIELD CITY LAKE AND STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3703 9715 3716 9730 3745 9697 3725 9675
TIME...MOT...LOC 0055Z 262DEG 5KT 3711 9717
HAIL...1.50IN
WIND...60MPH
$$
ES127
WWUS53 KICT 140125
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT WED JUL 13 2016
KSC035-191-140131-
/O.EXP.KICT.SV.W.0253.000000T0000Z-160714T0130Z/
COWLEY KS-SUMNER KS-
825 PM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND EAST
CENTRAL SUMNER COUNTIES WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
HOWEVER! A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
SOUTHEAST SUMNER AND SOUTHWEST COWLEY COUNTIES UNTIL 9 PM CDT.
RESIDENTS IN SOUTHEAST SUMNER AND SOUTHWEST COWLEY COUNTIES SHOULD
REMAIN ALERT FOR DESTRUCTIVE HAIL AS LARGE AS TENNIS BALLS!
LAT...LON 3703 9715 3716 9730 3745 9697 3725 9675
TIME...MOT...LOC 0120Z 227DEG 13KT 3711 9717
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:35 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 13, 6:35 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT WED JUL 13 2016 .UPDATE... Issued at 634 PM CDT Wed Jul 13 2016 Visual inspection from NWS office shows crisp CB going up south of Wichita currently. If these updrafts can sustain themselves amidst dry mid-levels and lack of appreciable upper forcing, extreme instability along with 30-40 kts of effective deep layer shear will support very large hail greater than 2-3 inches in diameter, damaging winds and locally very heavy rainfall with any storms that are capable of forming. Storm motion will be to the east- southeast. All activity should exit south/east of the forecast area by around 11 pm. && .SHORT TERM...(This evening through Saturday night) Issued at 308 PM CDT Wed Jul 13 2016 The airmass was somewhat stable across much of central and northeast KS in the wake of the morning MCS. Less of an impact was observed over southern KS and northern OK where the airmass remains quite unstable but there remained a strong cap through early afternoon. The morning MCS has resulted in a challenging short term forecast but will maintain low pops over much of south central and southeast KS where a lingering outflow boundary or two remain and H9-H8 moisture transport is progged to ramp up and persist through about 06-08z before veering and shifting south of the area. This would support a conditional threat for an isolated severe storm or two over mainly southern KS with some convergence along the sfc trough axis through the early evening hours while maintaining low pops across southeast KS this evening and tonight for any activity drifting southward impacting the area. A shortwave trough is progged to emerge from the Central Rockies early in the period on Thursday within a moist post-frontal easterly flow and weakly capped airmass. This is expected to result in deep moist convection rather early in the period. Some of this activity will likely linger through the evening & overnight hours on Thursday and maintained high pops weighted over southern KS. The deepest warm cloud depths and highest precipitable water values are now progged to remain immediately south of the area but locally heavy rain and localized flooding still remains a possibility especially across southern KS. Uncertainty remains rather high on Thursday night given the early onset of convection during the day which could result in much of the activity remaining across OK Thursday night in closer proximity to the effective boundary. Seasonably strong mid/upper flow is progged with deep layer shear of 40-55 kts and steep mid lvl lapse rates supporting severe thunderstorms across much of the area with the highest probabilities across southern KS during the afternoon/early evening on Thursday. Fri-Sat...The remnant frontal boundary is progged to meander across the area through the period. It may mix northward over the area on Friday providing a focus for additional storms during the afternoon and evening hours while other storms developing across the Central High Plains move southeast impacting the area Friday night. Confidence decreases on Sat but maintained low pops early in the period before the impacts from the building mid/upper ridge arrive late in the period. .LONG TERM...(Sunday through Wednesday) Issued at 308 PM CDT Wed Jul 13 2016 The subtropical ridge is progged to build over the area resulting in above normal temperatures and dry weather with little change anticipated from day to day. A persistence-type forecast is anticipated Mon-Wed with highs in the upper 90s and lows in the lower to middle 70s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1229 PM CDT Wed Jul 13 2016 Ongoing mesoscale convective storm complex in the process of vacating eastern Kansas. Still could see isolated storms or small clusters redevelop late this pm/eve over south-central/southeast Kansas as instability recovers near 925-850 baroclinic zone and where weak southerly low-level jet is progged to develop. Will include VCTS mentions with best-guess timing at ICT and CNU terminals for now. Other storms could develop over the high plains late tonight, and could move eastward reaching central Kansas Thursday morning, however confidence is somewhat lower on this. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 89 67 87 / 30 60 60 30 Hutchinson 71 87 66 86 / 20 60 50 30 Newton 71 87 66 86 / 30 60 50 20 ElDorado 71 88 67 86 / 40 60 60 20 Winfield-KWLD 73 92 68 88 / 20 60 70 30 Russell 69 87 64 87 / 20 40 30 30 Great Bend 70 87 65 87 / 20 50 40 30 Salina 71 87 65 88 / 30 40 30 20 McPherson 70 87 66 86 / 30 50 40 30 Coffeyville 73 93 68 87 / 20 50 60 20 Chanute 70 89 67 86 / 40 50 60 20 Iola 69 88 67 86 / 50 50 50 20 Parsons-KPPF 72 91 68 87 / 30 50 60 20 && .ICT Watches/Warnings/Advisories... None. && UPDATE...ADK SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC
Hazardous weather outlook, Jul 13, 6:29 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT WED JUL 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 629 PM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING BEFORE 11 PM...GENERALLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. IF STORMS CAN FORM...THE MAIN THREATS WILL BE VERY LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND HEAVY RAIN. OTHER STRONG TO MARGINALLY SEVERE STORMS COULD APPROACH CENTRAL KANSAS TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON...POSSIBLY LINGERING INTO THURSDAY EVENING. DAMAGING WINDS...GOLF BALL SIZED HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO RESIDE ALONG AND SOUTH OF A GREAT BEND TO MCPHERSON TO IOLA LINE. CHANCES FOR SEVERE THUNDERSTORMS WILL RETURN ON FRIDAY AS A COMPLEX OF STORMS MOVES OUT OF NORTHWEST KANSAS INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS LATE FRIDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE ONCE AGAIN. ISOLATED STORM ACTIVITY MAY LINGER INTO EARLY SATURDAY BUT THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER APPEARS LOW. MORE INTENSE HEAT IS EXPECTED TO BUILD ACROSS THE ENTIRE AREA NEXT WEEK...WITH HEAT INDICES DURING THE AFTERNOON EXPECTED TO CLIMB TO AROUND 105 DEGREES OR HIGHER. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 13, 7:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT WED JUL 13 2016 KSZ092-093-140045- SUMNER KS-COWLEY KS- 710 PM CDT WED JUL 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS... WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 707 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GEUDA SPRINGS...OR 7 MILES SOUTH OF OXFORD...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. * LOCATIONS IMPACTED INCLUDE... WINFIELD...OXFORD...UDALL... GEUDA SPRINGS AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3704 9720 3718 9735 3740 9712 3720 9690 TIME...MOT...LOC 0007Z 227DEG 13KT 3716 9721 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Jul 13, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| Jul 14, 5:26 AM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Jul 14, 5:36 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 40 min |
| Jul 14, 6:02 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Jul 14, 6:17 AM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Jul 14, 6:27 AM CDT | Special Weather Statement | ICT | Reno | 33 min |
| Jul 14, 6:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 42 min |
| Jul 14, 7:15 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 30 min |
| Jul 14, 7:27 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 63 min |
| Jul 14, 7:30 AM CDT | Special Weather Statement | ICT | Rice | 45 min |
| Jul 14, 7:39 AM CDT | Special Weather Statement | ICT | Chase | 51 min |
| Jul 14, 7:46 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 44 min |
| Jul 14, 7:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 63 min |
| Jul 14, 8:01 AM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Jul 14, 8:06 AM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Jul 14, 8:35 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| Jul 14, 8:36 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 24 min |
| Jul 14, 8:38 AM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| Jul 14, 8:50 AM CDT | Special Weather Statement | ICT | Allen, Woodson | 40 min |
| Jul 14, 8:58 AM CDT | Special Weather Statement | ICT | Kingman, Sumner | 32 min |
| Jul 14, 9:06 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 54 min |
| Jul 14, 9:23 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 52 min |
| Jul 14, 9:25 AM CDT | Special Weather Statement | ICT | Harper | 50 min |
| Jul 14, 9:34 AM CDT | Special Weather Statement | ICT | Harvey, Kingman, Reno, Sedgwick | 41 min |
| Jul 14, 9:50 AM CDT | Areal Flood Warning | ICT | Woodson | 4 hr |
| Jul 14, 9:51 AM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jul 14, 10:02 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 28 min |
| Jul 14, 10:22 AM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
| Jul 14, 11:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.